Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 31, NWS Phoenix, AZ

April 16, 2008La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Apr 16, 2008, 4:58 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It took effect at Apr 16, 2008, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2008, 4:58 AM MST (11:58 UTC)
In effect from
Apr 16, 2008, 10:00 AM MST
Expired
Apr 16, 2008, 5:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 12.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 161158
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
458 AM MST WED APR 16 2008

AZZ131-CAZ231-170000-
/O.NEW.KPSR.FW.W.0031.080416T1700Z-080417T0000Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
458 AM MST WED APR 16 2008 /458 AM PDT WED APR 16 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /10 AM PDT/ THIS
MORNING TO 5 PM MST /5 PM PDT/ THIS AFTERNOON FOR THE LOWER COLORADO
RIVER VALLEY DUE TO STRONG GUSTY NORTH TO NORTHWEST WINDS AND LOW
RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM MST /10 AM PDT/ THIS
MORNING TO 5 PM MST /5 PM PDT/ THIS AFTERNOON FOR THE LOWER COLORADO
RIVER VALLEY.

A LOW PRESSURE SYSTEM MOVING ACROSS THE SOUTHWEST UNITED STATES WILL
LEAD TO GUSTY NORTH TO NORTHWEST WINDS BEGINNING LATER THIS MORNING.
SUSTAINED WIND SPEEDS BETWEEN 20 AND 25 MPH WITH GUSTS IN EXCESS
OF 35 MPH ARE LIKELY. WINDS ARE EXPECTED TO DECREASE BY EARLY
EVENING.

A VERY DRY AIRMASS IS CURRENTLY LOCATED OVER THE REGION...WITH
MINIMUM RELATIVE HUMIDITY VALUES DROPPING BELOW 10 PERCENT THIS AFTERNOON.
THE COMBINATION OF STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL
LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
JR/MH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:35 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 16, 3:35 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 AM MST WED APR 16 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA TODAY
AND EAST OF THE STATE THURSDAY. BREEZY TO LOCALLY WINDY AND COOLER
WEATHER IS EXPECTED AS THIS SYSTEM MOVES THROUGH THE REGION. HIGH
PRESSURE WILL MOVE IN FOR A DAY OR SO FRIDAY BEFORE ANOTHER AREA OF
LOW PRESSURE DEVELOPS OVER THE WESTERN UNITED STATES EARLY THIS
WEEKEND. LIKE THE PREVIOUS SYSTEMS...THIS ONE WILL ALSO BE DRY AND
WILL PRODUCE BREEZY BUT GENERALLY CLEAR WEATHER. TEMPERATURES OVER
THE WEEKEND AND INTO EARLY NEXT WEEK WILL BE NEAR OR SLIGHTLY BELOW
SEASONAL NORMALS.

&&

.DISCUSSION...
TODAY...SOUTHERN EXTENT OF A TROUGH MOVING THROUGH THE INTERMOUNTAIN
WEST WILL DEEPEN AS STRONG VORT MAX DIVES SOUTHWARD TOWARDS NORTHERN
AZ. THE INFLUENCE OF THE VORT IS ALREADY EVIDENT...AS MID AND HIGH
CLOUDS HAVE FLOURISHED ACROSS NV AND UT. MEANWHILE...SURFACE
CYCLOGENESIS WILL TAKE PLACE ACROSS THE TX PANHANDLE...RESULTING IN
A RELATIVELY STRONG WESTERLY COMPONENT TO THE FLOW THIS AFTERNOON.
ALTHOUGH WINDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY
CRITERIA...BREEZY TO WINDY CONDITIONS ARE STILL ANTICIPATED. IN
ADDITION TO THE WIND...LOW-LEVEL COLD ADVECTION WILL RESULT IN HIGH
TEMPERATURES ROUGHLY 5 TO 10 DEGREES COOLER THAN THEY WERE TUE...BUT
STILL REMAINING JUST ABOVE NORMAL.

THU-FRI...ADDITIONAL COOLING IS EXPECTED IN THE WAKE OF THE TROUGH
THU WITH HIGH TEMPS GENERALLY IN THE LOWER TO MID 80S. VEERING FLOW
AROUND THE BUILDING SURFACE HIGH (ACROSS THE CENTRAL/SOUTHERN ROCKIES)
SUGGESTS THAT CONDITIONS WILL STILL REMAIN WINDY DOWN THE COLORADO
RIVER VALLEY. HEIGHTS/TEMPS WILL REBOUND DRAMATICALLY FRI AS A
SHORTWAVE RIDGE BUILDS ACROSS THE SOUTHWEST.

SAT...MODELS IN GENERALLY GOOD AGREEMENT THAT A BROAD TROUGH WILL
BEGIN TO SETTLE ACROSS THE PACIFIC NORTHWEST AND NORTHERN ROCKIES.
LITTLE IMPACT EXPECTED ACROSS THE FORECAST AREA INITIALLY...WITH TEMPS
REMAINING ABOVE AVERAGE UNDER MOSTLY SUNNY SKIES.

EXTENDED...GRADUAL COOLING TREND SEEMS LIKE A GOOD BET INTO THE
MIDDLE PART OF NEXT WEEK AS THE SLOW-MOVING LONGWAVE TROUGH REMAINS
THE DOMINANT WEATHER FEATURE ACROSS THE WESTERN CONUS. GIVEN THE
STRONG INFLUENCE OF CLIMATOLOGY...CONFIDENCE IS QUITE HIGH THAT
LITTLE IN THE WAY OF MOISTURE/DYNAMICS WILL WORK ITS WAY INTO THE
REGION AND WILL CONTINUE WITH A DRY FORECAST.

&&

.AVIATION...
WINDS CONTINUE TO BE THE MAIN CONCERN THIS EVENING...HOWEVER THEY
HAVE DECREASED QUITE A BIT OVER MOST OF THE AREA SINCE 7 PM. THE
STRONGEST WINDS WILL CONTINUE OVER IMPERIAL COUNTY...WHERE WEST
WINDS GUSTING TO AROUND 30 MPH ARE POSSIBLE THROUGH MIDNIGHT. LESS
WIND IS EXPECTED AT BLYTHE AND YUMA. BY 09Z WINDS OVER THE WESTERN
TAF SITES SHOULD BE GENLY FROM THE WEST...AT LESS THAN 20 MPH. WINDS
SHOULD PICK UP AGAIN BY 18Z...AND BLOW FROM THE WEST TO NORTHWEST
FROM 15 TO 25 MPH INTO THE EARLY EVENING.

SKY HARBOR AND PHOENIX METRO AIRPORTS WILL SEE THE GUSTY SW TO W
WINDS ALSO THIS EVENING...BUT NOT NEARLY AS STRONG AS SOUTHEAST
CALIF. WESTERLY DIRECTION IS ALSO EXPECTED PAST MIDNIGHT...WITH
POSSIBLY AN EASTERLY COMPONENT SETTING UP AROUND 12Z. WINDS ALOFT
WILL STAY WESTERLY AND BY 12Z WE CAN EXPECT 20 KTS AT 6 THSD FT AND
ONLY 6 KTS AT 3 THSD FT. WIND SHEAR VALUES NOT EXPECTED TO BECOME A
FACTOR DURING NEXT 12-24 HRS. BREEZY CONDITIONS ARE EXPECTED OVER
THE SOUTH-CENTRAL DESERTS AFTER 18Z WED...WITH SOME GUSTS TO OVER 25
MPH POSSIBLE UNTIL AROUND 02Z.

SKIES WILL BE MOSTLY CLEAR TO CLEAR NEXT 24 HOURS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
LOW RH CONTINUES...WITH MANY SITES ACROSS ZONE 132 AND 232 BELOW
10 PERCENT. IN FACT BLYTHE REPORTED 3 PCT AT MID DAY. EXPECT DRY
CONDITIONS TO PREVAIL THIS WEEK...WITH POOR OVERNIGHT RECOVERY.

AS FAR AS THE WIND IS CONCERNED...SUSTAINED WINDS OF 15 TO 25 MPH
HAVE OCCURRED ALONG WITH GUSTS OVER 35 MPH IN A FEW SPOTS.
STILL CALLING FOR RED FLAG CONDITIONS TO PERSIST TO 9 PM AREA-WIDE.
COLD FRONT WILL BE AFFECTING MAINLY NORTHERN ARIZONA TONIGHT...WITH
THE SOUTHERN EDGE OF THIS SYSTEM PRIMARILY AFFECTING OUR AREA.
EXPECT THE PRESSURE GRADIENT TO RELAX SOMEWHAT ON WEDNESDAY AND
THURSDAY BEFORE IT TIGHTENS AGAIN SATURDAY AND SUNDAY AS ANOTHER DRY
AND BREEZY LOW PRESSURE SYSTEM APPROACHES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

SHORT-TERM...HIRSCH
LONG-TERM...HIRSCH
AVIATION...CB
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Apr 15, 5:33 AM MST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
533 AM MST TUE APR 15 2008

AZZ020-025-CAZ030>033-160645-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
533 AM MST TUE APR 15 2008 /533 AM PDT TUE APR 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A DRY COLD FRONT WILL APPROACH THE AREA TODAY RESULTING IN STRONG
GUSTY SOUTHWEST WINDS THIS AFTERNOON AND EVENING. THE COMBINATION OF
30 TO 40 MPH WIND GUSTS AND LOW HUMIDITY WILL CREATE HIGH FIRE
DANGER. ALSO...AREAS OF BLOWING DUST AND SAND EARLY THIS EVENING
HAVE THE POTENTIAL TO REDUCE VISIBILITIES FOR MOTORISTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUNDAY AND MONDAY...ANOTHER STRONG LOW PRESSURE SYSTEM AND COLD
FRONT WILL MOVE INTO THE REGION. ALTHOUGH DRY WEATHER IS
EXPECTED...STRONG GUSTY SOUTHWEST WINDS IN THE 30 TO 40 MPH RANGE
ARE AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ021>024-026>028-160645-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
533 AM MST TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A DRY COLD FRONT WILL APPROACH THE AREA TODAY RESULTING IN STRONG
GUSTY SOUTHWEST WINDS THIS AFTERNOON AND EVENING. THE COMBINATION OF
25 TO 35 MPH WIND GUSTS AND LOW HUMIDITY WILL CREATE HIGH FIRE
DANGER. ALSO...LOCAL AREAS OF BLOWING DUST EARLY THIS EVENING HAVE
THE POTENTIAL TO REDUCE VISIBILITIES FOR MOTORISTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUNDAY AND MONDAY...ANOTHER STRONG LOW PRESSURE SYSTEM AND COLD
FRONT WILL MOVE INTO THE REGION. ALTHOUGH DRY WEATHER IS
EXPECTED...STRONG GUSTY SOUTHWEST WINDS IN THE 30 TO 40 MPH RANGE
ARE AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HV

Nearby

Red Flag Warnings in Arizona, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.